Tornadoes · United States · Kansas · 2007

EF0 tornado, Carlyle, Kansas, February 28, 2007

This EF0 tornado ran 0.1 miles across Allen County on February 28, 2007, touching down at 7:01 PM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2007
Touchdown
7:01 PM CST (01:01 UTC)
Lifted
7:03 PM CST (01:03 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Allen County
Touchdown point
38.010, -95.400
Lift-off point
38.010, -95.400
Record number
0702281901-01

What the Weather Service recorded

A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.

Small rope tornado touched down briefly in open field. No damage was reported.

Three tornadoes combined into one relatively large wedge tornado. There was no known damage produced by this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS ICT issued a tornado warning for this county at 00:48 UTC, 13 minutes before the tornado touched down, in force until 01:13 UTC.

The county was under a tornado watch, issued at 23:10 UTC and running to 07:36 UTC.

Issued (UTC)ExpiredProductOffice
23:10 UTC07:36 UTCTornado WatchICT
00:48 UTC01:13 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:02 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 28, 3:02 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CST WED FEB 28 2007

.DISCUSSION...

FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM
SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND
SNOW/BLOWING SNOW IN CENTRAL KANSAS.

TONIGHT THROUGH THURSDAY:
SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY
ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE
DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING
FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST
IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS
AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z
SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN
SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND
UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS
SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN
SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND
THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS
EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT
AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE.
THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9
COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST
LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT
WOULD EXIST.

POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER
06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER
THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER
LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN
THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A
BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS
SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE
SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA
SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE
A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60%
OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5
TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN
COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN
THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT
REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE
ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED.

THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO
PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP
AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND
EAST WILL BE POSSIBLE.

FRIDAY THROUGH TUESDAY:
NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT
LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS
FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE
LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP
ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN
TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE
WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE
TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER
TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO
KEY ON.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  47  30  49 /  40  10  10  10
HUTCHINSON      30  44  30  47 /  60  20  10  10
NEWTON          30  43  30  47 /  50  20  10  10
ELDORADO        32  45  30  49 /  40  20  10  10
WINFIELD-KWLD   35  48  30  50 /  40  10  10  10
RUSSELL         27  41  22  43 /  70  20  10  10
GREAT BEND      28  41  25  45 /  70  10  10  10
SALINA          28  41  26  44 /  60  20  10  10
MCPHERSON       29  43  28  45 /  60  20  10  10
COFFEYVILLE     40  47  31  51 /  40  10  10  10
CHANUTE         37  45  30  50 /  50  20  10  10
IOLA            36  43  29  50 /  50  20  10  10
PARSONS-KPPF    39  46  30  50 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Feb 28, 5:20 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CST WED FEB 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE
KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST
KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO
3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL
COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY
TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF
I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING
WITH NO ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG
AND SOUTHEAST OF THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/BOWMAN

In the hours before

Local storm report, Feb 28, 5:45 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 S EUREKA              37.81N 96.29W
02/28/2007  E1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

REC
Local storm report, Feb 28, 6:05 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             7 WNW YATES CENTER      37.91N 95.86W
02/28/2007  E1.00 INCH       WOODSON            KS   LAW ENFORCEMENT

&&

REC
Local storm report, Feb 28, 6:25 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     5 N YATES CENTER        37.94N 95.74W
02/28/2007  E70 MPH          WOODSON            KS   LAW ENFORCEMENT

&&

REC
Local storm report, Feb 28, 6:39 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          12 NE YATES CENTER      38.00N 95.59W
02/28/2007                   WOODSON            KS   LAW ENFORCEMENT

            TWO SMALL ROPES REPORTED ON THE GROUND

&&

REC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

1.0 hours before the tornado, 112 km from the path. March 1, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -112615, lifted condensation level 2552 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2007-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-112615 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.4 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

11.0 hours after it, 112 km from the path. March 1, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -43178, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -30 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-43178 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Chanute (CNU), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:52 UTC66.253.6160° 11 kt21993.6
00:52 UTC6555170° 18 kt25993.2
01:52 UTC6355170° 15 kt993.2
02:52 UTC6354170° 16 kt992.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:57 UTCHAIL 17 Wnw Yates CenterWoodson, KS
00:09 UTCHAIL 13 Sw Le RoyCoffey, KS
00:24 UTCTSTM WND GST 705 N Yates CenterWoodson, KS
00:33 UTCTORNADO12 Ne Yates CenterWoodson, KSTWO SMALL ROPES REPORTED ON THE GROUND
00:40 UTCHAIL 0.753 S MelvernOsage, KS
00:45 UTCHAIL 0.884 E MelvernOsage, KS
00:46 UTCHAIL 0.88ColonyAnderson, KS
00:48 UTCTORNADO3 W ColonyAnderson, KSKAKE TV RELAYED REPORT FROM STORM CHASER OF TORNADO ON THE GROUND WEST OF COLONY.
00:58 UTCHAIL 13 Ne WestphaliaAnderson, KS
01:01 UTCTORNADO6 N IolaAllen, KS
01:02 UTCHAIL 16 Ne ColonyAnderson, KS3 MILES SOUTH OF WELDA
01:05 UTCFUNNEL CLOUD2 Se ColonyAnderson, KS
01:07 UTCTORNADO7 N IolaAllen, KS3 TORNADOES COMBINED INTO 1 WEDGE
01:08 UTCTORNADO1 S ColonyAnderson, KSTHREE TORNADOS COMBINED INTO ONE.
01:35 UTCHAIL 0.75Centerville KsLinn, KSDIME SIZE HAIL REPORTED.
01:38 UTCTORNADO4 N Blue MoundLinn, KSTWO HOUSES DESTROYED
01:38 UTCTORNADO5 N Blue MoundLinn, KSHOUSE DESTROYED
01:42 UTCHAIL 1.757 Se ParkerLinn, KS
01:45 UTCTORNADO7 Se ParkerLinn, KSTREES AND POWER LINES REPORTED DOWN
01:45 UTCHAIL 1.752 W WaverlyCoffey, KS
01:45 UTCHAIL 1.753 Se MelvernOsage, KSGOLFBALL HAIL FALLING 5 MILES EAST OF BETO JUNCTION
01:58 UTCHAIL 1.254 E MelvernOsage, KS
01:58 UTCHAIL 1.54 E MelvernOsage, KSRETURNED TO RESIDENCE AT 920 PM AND PING PONG BALL SIZE HAIL STILL ON GROUND. EVENT TIME BASE ON OTHER REPORTS SAME STORM.
02:02 UTCTORNADO5 Nw PleasantonLinn, KS
02:15 UTCHAIL 1.75WilliamsburgFranklin, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of February 28, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 281:55 PM ESTEF0Broward, FL2.2100$10,000
February 286:33 PM CSTEF0Woodson, KS0.350
February 286:53 PM CSTEF0Anderson, KS1.250
February 287:05 PM CSTEF1Anderson, KS9.4440
February 287:07 PM CSTEF0Allen, KS0.3250
February 287:24 PM CSTEF0Anderson, KS3.5100
February 287:30 PM CSTEF4Blue Mound–Mound City tornado, KS24.5800$400,000
February 288:27 PM CSTEF1Bates, MO12.9100$50,000
February 2810:05 PM CSTEF1Cass, MO6.250$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.